Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 3, NWS Portland, OR
NWS Portland, OR issued this red flag warning at Aug 26, 2017, 9:06 AM PDT. It took effect at Aug 26, 2017, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2017, 9:06 AM PDT (16:06 UTC)
- In effect from
- Aug 26, 2017, 11:00 AM PDT
- Expired
- Aug 26, 2017, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
532 WWUS86 KPQR 261606 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 906 AM PDT Sat Aug 26 2017 ...ACTIVE BURNING CONDITIONS TODAY THROUGH MONDAY... .A thermal trough over the Oregon and south Washington Cascades will support very warm and dry conditions this weekend into Monday. There will be enhanced north to northeast wind in the south Willamette Valley this afternoon and evening for a period of enhanced fire activity potential. Haines 6 conditions sets up over the district Sunday and Monday for more widespread active fire conditions. ORZ602-603-261715- /O.CAN.KPQR.FW.A.0003.170827T1900Z-170829T0300Z/ North Oregon Coast Range- East Slopes of the Central Oregon Coast Range- 906 AM PDT Sat Aug 26 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR SIGNIFICANTLY UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 602 AND 603... The National Weather Service in Portland has cancelled the Fire Weather Watch. The humidity and Haines values over the coast range do not support red flag conditions. Afternoon humidities should range in the upper 20s to lower 30s. Mid-level Haines 5 conditions are expected for the coast range. $$ ORZ604-270015- /O.UPG.KPQR.FW.A.0003.170827T1900Z-170829T0300Z/ /O.NEW.KPQR.FW.W.0004.170827T1800Z-170829T0300Z/ /O.NEW.KPQR.FW.W.0003.170826T1800Z-170827T0300Z/ Willamette Valley- 906 AM PDT Sat Aug 26 2017 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR DRY AND WINDY CONDITIONS FOR THE SOUTH PORTION OF FIRE WEATHER ZONE 604... ...RED FLAG WARNING IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY FOR SIGNIFICANTLY UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 604... The National Weather Service in Portland has issued a Red Flag Warning for dry and windy conditions...which is in effect until 8 PM PDT this evening. A Red Flag Warning has also been issued for significantly unstable conditions from 11 AM Sunday to 8 PM PDT Monday. * Today...The southern portion of Fire Weather Zone 604 (south Willamette Valley) will have north to northeast winds 10 to 20 mph with gusts to 25 mph this afternoon and evening while humidities are expected to be between 20 and 25 percent. * Instability Sunday and Monday...Mid-level Haines 6 and High- level Haines 5 will result in an unstable atmosphere supportive of rapid fire growth. * Humidity Sunday and Monday...Minimum humidity between 24 and 27 percent. Maximum humidity between 70 and 78 percent. * Impacts...Conditions will be favorable for rapid spread on any new and existing fires. Extreme fire behavior is possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ORZ605>608-WAZ660-663-667-270015- /O.UPG.KPQR.FW.A.0003.170827T1900Z-170829T0300Z/ /O.NEW.KPQR.FW.W.0004.170827T1800Z-170829T0300Z/ North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Mt. Hood National Forest West of Cascade Crest- Willamette National Forest- Extreme South Washington Cascades and Foothills- Eastern Gifford Pinchot National Forest Mt Adams Ranger District- Clark County Lowlands- 906 AM PDT Sat Aug 26 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY FOR SIGNIFICANTLY UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 605...606...607...608...660...663 AND 667... The National Weather Service in Portland has issued a Red Flag Warning for significantly unstable conditions...which is in effect from 11 AM Sunday to 8 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Instability...Mid-level Haines 6 and High-level Haines 4 or 5 will support an unstable atmosphere supportive of rapid fire growth. * Minimum Humidity...15 to 20 percent for the Cascades. 20 to 25 percent for the Cascade foothills. * Maximum Humidity...35 to 40 percent for the Cascades. 40 to 50 percent for the Cascade foothills. * Impacts...Conditions may be favorable for rapid spread on any new and existing fires. Extreme fire behavior is possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information visit: http://weather.gov/portland
2 follow-up statements
446 WWUS86 KPQR 262109 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 209 PM PDT Sat Aug 26 2017 ...ACTIVE BURNING CONDITIONS TODAY THROUGH MONDAY... .A thermal trough over the Oregon and south Washington Cascades will support very warm and dry conditions through Monday. There will be enhanced north to northeast wind in the south Willamette Valley this afternoon and evening for a period of enhanced fire activity potential. Haines 6 conditions sets up over the district Sunday and Monday for more widespread active fire conditions. ORZ604-270300- /O.CON.KPQR.FW.W.0003.000000T0000Z-170827T0300Z/ /O.CON.KPQR.FW.W.0004.170827T1800Z-170829T0300Z/ Willamette Valley- 209 PM PDT Sat Aug 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR DRY AND WINDY CONDITIONS FOR THE SOUTH PORTION OF FIRE WEATHER ZONE 604... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY FOR DRY AND UNSTABLE CONDITIONS... * Today...The southern portion of Fire Weather Zone 604 (south Willamette Valley) will have north to northeast winds 10 to 20 mph with gusts to 25 mph this afternoon and evening while humidities are expected to be between 20 and 25 percent. * Instability Sunday and Monday...Mid-level Haines 6 and High- level Haines 5 will result in an unstable atmosphere supportive of rapid fire growth. * Humidity Sunday and Monday...Minimum humidity between 24 and 27 percent. Maximum humidity between 70 and 78 percent. * Impacts...Conditions will be favorable for rapid spread on any new and existing fires. Extreme fire behavior is possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ORZ605>608-WAZ660-663-667-270300- /O.CON.KPQR.FW.W.0004.170827T1800Z-170829T0300Z/ North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Mt. Hood National Forest West of Cascade Crest- Willamette National Forest- Extreme South Washington Cascades and Foothills- Eastern Gifford Pinchot National Forest Mt Adams Ranger District- Clark County Lowlands- 209 PM PDT Sat Aug 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY FOR DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 605...606...607...608...660...663 AND 667... * Instability...Mid-level Haines 6 and High-level Haines 4 or 5 will support an unstable atmosphere supportive of rapid fire growth. * Minimum Humidity...15 to 20 percent for the Cascades. 20 to 25 percent for the Cascade foothills. * Maximum Humidity...35 to 40 percent for the Cascades. 40 to 50 percent for the Cascade foothills. * Impacts...Conditions may be favorable for rapid spread on any new and existing fires. Extreme fire behavior is possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information visit: http://weather.gov/portland
567 WWUS86 KPQR 270302 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 802 PM PDT Sat Aug 26 2017 ORZ604-272300- /O.EXP.KPQR.FW.W.0003.000000T0000Z-170827T0300Z/ /O.CON.KPQR.FW.W.0004.170827T1800Z-170829T0300Z/ Willamette Valley- 802 PM PDT Sat Aug 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY FOR DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 604... ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR DRY AND WINDY CONDITIONS FOR THE SOUTH PORTION OF FIRE WEATHER ZONE 604... * Instability...Mid-level Haines 6 and High-level Haines 5 will result in an unstable atmosphere supportive of rapid fire growth. * Humidity...Minimum humidity between 24 and 27 percent. Maximum humidity between 70 and 78 percent. * Impacts...Conditions will be favorable for rapid spread on any new and existing fires. Extreme fire behavior is possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of the above conditions can contribute to extreme fire behavior. && $$ ORZ605>608-WAZ660-663-667-272300- /O.CON.KPQR.FW.W.0004.170827T1800Z-170829T0300Z/ North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Mt. Hood National Forest West of Cascade Crest- Willamette National Forest- Extreme South Washington Cascades and Foothills- Eastern Gifford Pinchot National Forest Mt Adams Ranger District- Clark County Lowlands- 802 PM PDT Sat Aug 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY FOR DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 605...606...607...608...660...663 AND 667... * Instability...Mid-level Haines 6 and High-level Haines 4 or 5 will support an unstable atmosphere supportive of rapid fire growth. * Minimum Humidity...15 to 20 percent for the Cascades. 20 to 25 percent for the Cascade foothills. * Maximum Humidity...35 to 40 percent for the Cascades. 40 to 50 percent for the Cascade foothills. * Impacts...Conditions may be favorable for rapid spread on any new and existing fires. Extreme fire behavior is possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. The combination of the above conditions can contribute to extreme fire behavior. && $$ For more information visit: http://weather.gov/portland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 26, 8:49 AM PDT, 17 minutes earlier.
Area forecast discussion, Aug 26, 8:49 AM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Portland OR
849 AM PDT Sat Aug 26 2017
.SYNOPSIS...Very warm weekend ahead with lots of sunshine. Expect
highs in the low 90s Saturday and mid 90s Sunday and Monday for
inland as a thermal trough moves over the area. Coastal areas will be
relatively mild. The thermal trough will move east of the Cascades
Tuesday, allowing temps to begin cooling off. Another warm stretch
appears increasingly likely toward the end of next week.
&&
.SHORT TERM...Today through Monday...Clear skies with patches of fog
at the coast early this morning. Sunshine will rule today as high
pressure aloft strengthens across the region. Current water vapor
loop shows departing shortwave trough over eastern WA/OR and upper
level ridging building behind.
As for temperatures, 850 mb temps are forecast to be in the 20-22C
range and a surface thermal trough to build over the Cascades today.
This should allow a good portion of the interior lowlands to see
highs into the low 90s. There will still be some decent NW winds
developing in the afternoon, which may limit temps over the northern
Willamette Valley a bit. The onshore flow will allow the coast to
remain cooler. For Sunday it will be warmer as the thermal trough
migrates to the coast by early Sunday then shift across the interior
lowlands then into the Cascades by late in the afternoon. This would
allow light offshore flow to develop, guaranteeing that there would
be no clouds around anywhere in the fcst area Sun morning. 850 mb
temps increase a degree or 2 more Sun. We will also be starting out
with warmer overnight lows, so think that we will easily see highs
reach into the mid 90s for most of the interior lowlands.
There is not much change from Sun to Mon. The thermal trough appears
to settle over the interior lowlands for much of the day, so it may
end up being the warmest day for most locations. Expect highs again
into the mid 90s, with some spots likely reaching into the upper 90s.
Overnight lows during this stretch of hot weather are expected to be
in the upper 50s to low 60s for the lowlands. So they will provide a
bit, but not a lot, of relief. However, some elevated locations that
are in the middle of the thermal belt associated with this strong
ridge will likely not see temps drop much below 75 at night.
Smoke from forest fires will shift from an onshore flow pattern to
offshore tonight into Sunday as the thermal trough migrates to the
coast. Also mid-level flow will become favorable to transport
elevated smoke layer from fires in southwest Oregon and northern
California into the forecast area into early next week. We
attempted to take smoke into account in our temps, but thicker
than expected smoke could limit temps a couple of degrees cooler than
we currently have in the fcst. /mh Pyle
.LONG TERM...Monday night through Friday...No changes. Previous
discussion follows. An approaching trough kicks the upper-level
ridge east, which will bring back onshore flow starting Monday night
into Tuesday. This will help to slowly push the smoke back east into
the Cascades and bring temperatures gradually down through midweek.
Maintained a dry forecast through the end of next week with highs
warming back up into the low 90s by Friday as ridging starts to
build back up over the West Coast. -McCoy
&&
.AVIATION...VFR conditions through the period. Some visibility
restriction from smoke possible at KSLE and KEUG by later this
afternoon.
KPDX AND APPROACHES...VFR conditions today and tonight. /Bentley
&&
.MARINE...Have made a few adjustments to marine advisories early
this morning. Winds have let up a bit in most of the coastal
waters, especially north and near shore but may still be above 20
kt in the southern outer waters. Kept the Small Craft Advisory
for winds for the southern outer waters into early Sunday, then
add back in for the northern outer waters at 11 am this morning
through early Sunday as well. The inner waters will see the winds
increase this afternoon to Small Craft Advisory thresholds and
continue this evening before decreasing. The winds all waters
will be below Small Craft Advisory thresholds the remainder of
Sunday as the gradient weakens and turns more westerly, with not
much change Monday. It appears that we well see a southerly wind
reversal up the coast Monday night into Tuesday morning with
some decent south wind speeds possible.
Seas are 4 to 6 ft this morning but are expected to build to 5 to
7 or 8 ft later today and tonight due to the increasing winds,
then drop a little Sunday and Monday, and then drop even more,
closer to 4 to 5 feet, in the middle of next week. There is a
chance of needing a Small Craft Advisory for Hazardous Seas
tonight if the periods get short enough, creating steep choppy
seas but confidence is not high enough yet. pt
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 11 AM Sunday to 8 PM PDT Monday for
Central Oregon Cascade Foothills-Mt. Hood National Forest
West of Cascade Crest-North Oregon Cascade Foothills-
Willamette National Forest-Willamette Valley.
Heat Advisory from noon Sunday to 8 PM PDT Monday for Cascade
Foothills in Lane County-Central Coast Range of Western
Oregon-Central Columbia River Gorge-Central Willamette
Valley-Coast Range of Northwest Oregon-Greater Portland
Metro Area-Lower Columbia-Northern Oregon Cascade
Foothills-South Willamette Valley-Upper Hood River Valley-
Western Columbia River Gorge.
Red Flag Warning until 8 PM PDT this evening for Willamette
Valley.
WA...Red Flag Warning from 11 AM Sunday to 8 PM PDT Monday for Clark
County Lowlands-Eastern Gifford Pinchot National Forest Mt
Adams Ranger District-Extreme South Washington Cascades
and Foothills.
Heat Advisory from noon Sunday to 8 PM PDT Monday for Central
Columbia River Gorge-Greater Vancouver Area-I-5 Corridor
in Cowlitz County-South Washington Cascade Foothills-
Western Columbia River Gorge-Willapa Hills.
PZ...Small Craft Advisory for winds until 9 AM PDT Sunday for Waters
from Cape Shoalwater WA to Cascade Head OR from 10 to 60
nm.
Small Craft Advisory for winds until 9 AM PDT Sunday for Waters
from Cascade Head to Florence OR from 10 to 60 nm.
Small Craft Advisory for winds from noon today to midnight PDT
tonight for Coastal Waters from Cape Shoalwater WA to
Florence OR out 10 nm.
&&
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Sunday afternoon through Monday evening
for Central Oregon Cascade Foothills-East Slopes of the
Central Oregon Coast Range-Mt. Hood National Forest West
of Cascade Crest-North Oregon Cascade Foothills-North
Oregon Coast Range-Willamette National Forest-Willamette
Valley.
Heat Advisory from noon Sunday to 8 PM PDT Monday for Cascade
Foothills in Lane County-Central Coast Range of Western
Oregon-Central Columbia River Gorge-Central Willamette
Valley-Coast Range of Northwest Oregon-Greater Portland
Metro Area-Lower Columbia-Northern Oregon Cascade
Foothills-South Willamette Valley-Upper Hood River Valley-
Western Columbia River Gorge.
WA...Fire Weather Watch from Sunday afternoon through Monday evening
for Clark County Lowlands-Eastern Gifford Pinchot National
Forest Mt Adams Ranger District-Extreme South Washington
Cascades and Foothills.
Heat Advisory from noon Sunday to 8 PM PDT Monday for Central
Columbia River Gorge-Greater Vancouver Area-I-5 Corridor
in Cowlitz County-South Washington Cascade Foothills-
Western Columbia River Gorge-Willapa Hills.
PZ...Small Craft Advisory for winds from 11 AM this morning to 9 AM
PDT Sunday for Waters from Cape Shoalwater WA to Cascade
Head OR from 10 to 60 nm.
Small Craft Advisory for winds until 9 AM PDT Sunday for Waters
from Cascade Head to Florence OR from 10 to 60 nm.
Small Craft Advisory for winds from noon today to midnight PDT
tonight for Coastal Waters from Cape Shoalwater WA to
Florence OR out 10 nm.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:32 AM PDT | Small Craft Advisory for Winds | PQR | 48 hr | |
| Aug 26, 9:06 AM PDT | Red Flag Warning | PQR | 59 hr |
Nearby
Red Flag Warnings in Oregon, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.